Hail, Palm Beach
- When
- June 19, 1:24 PM EST
- Where
- Palm Beach County, 9.67 mi W of Boca Raton
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 26.337, -80.236
Broadcast media reported penny size hail 2 miles north northeast of Parkland.
A weak upper level trough of low pressure over South Florida caused scattered afternoon and evening showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A weak upper level trough of low pressure over South Florida caused scattered afternoon and evening showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 19, 1:18 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 218 PM EDT THU JUN 19 2014 .SHORT TERM (TONIGHT-SATURDAY NIGHT)... A WEAK TROUGH OF LOW PRESSURE REFLECTED BOTH AT THE SURFACE AND IN THE MID/UPPER LEVELS WILL REMAIN NEARLY STATIONARY OFF THE EAST COAST OF THE PENINSULA THROUGH THIS PERIOD. GLOBAL MODELS ARE ALL IN GOOD AGREEMENT WITH THIS SCENARIO AND KEEP PWAT IN THE 1.7 TO 1.8 INCH RANGE WITH A VERY WEAK STEERING FLOW. SO THIS WILL KEEP SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING JUST ABOUT ANYWHERE ACROSS THE AREA INTO THE FIRST HALF OF THE WEEKEND. FORECAST SOUNDINGS DO NOT SHOW ANY THREAT FOR SEVERE OTHER THAN YOUR POSSIBLE ISOLATED STORM AND AN AVERAGE STORM MOTION TO THE NORTHEAST AT AROUND 5 MPH. THE AVERAGE CAPE IS LOOKING TO BE AROUND 1200-1300 J/KG AND THIS WOULD TEND TO PRODUCE THE AVERAGE GARDEN VARIETY THUNDERSTORM. SO THE PRIMARY THREAT WILL BE OCCASIONAL TO FREQUENT LIGHTNING STRIKES ALONG WITH GUSTY WINDS AND BRIEF VERY HEAVY RAINFALL. .LONG TERM (SUNDAY-THURSDAY)... THE EXTENDED PERIOD LOOKS LIKE A TRANSITIONAL TREND BACK TO SLIGHTLY DRIER CONDITIONS. MODELS ARE ALSO IN GOOD AGREEMENT IN LIFTING THE TROUGH TO THE NORTHEAST AS AN UPSTREAM TROUGH MOVES OFF THE MID ATLANTIC COAST AND THE ATLANTIC RIDGE BUILDS BACK TO THE WEST. THE ECMWF IS THE MOST BULLISH IN THE DRYING WITH ITS FORECAST SOUNDING SHOWING PWAT LOWERING TO AROUND 1.5 INCHES BY MID WEEK. BOTH THE GFS AND ECMWF DO SHOW THE SURFACE HIGH ALSO BUILDING BACK TO THE NORTH WHICH IN TURN WOULD TEND TO STEER ANY AFTERNOON STORM DEVELOPMENT AWAY FROM THE EAST COAST AND TOWARDS THE INTERIOR. THE ECMWF SHOWS THE WEAKEST STEERING FLOW HOWEVER AND ITS SOLUTION WOULD FAVOR SEA BREEZE DEVELOPMENT KEEPING SOME STORM CHANCES FOR AT LEAST THE WESTERN SUBURBS ALONG THE EAST COAST AS WELL AS THE INLAND AREAS OF THE COASTAL COLLIER COUNTY REGION. && .MARINE... VERY WEAK WIND FLOW WILL YIELD IN NEARLY CALM MARINE CONDITIONS THROUGH THE WEEKEND. HOWEVER, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING ESPECIALLY OVER LAKE OKEECHOBEE AND THE ATLANTIC WATERS. THIS COULD CAUSE LOCALLY ROUGH SEAS NEAR THE STRONGER THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 73 87 74 89 / 30 50 30 50 FORT LAUDERDALE 75 88 76 88 / 20 40 30 40 MIAMI 75 88 75 89 / 20 50 30 50 NAPLES 73 87 75 88 / 20 40 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM...84/AK LONG TERM....30/KOB
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 442 AM EDT THU JUN 19 2014 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 192045- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 442 AM EDT THU JUN 19 2014 ...THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ACROSS SOUTH FLORIDA TODAY. BY THIS AFTERNOON THE MAIN AREA AFFECTED WILL BE THE INTERIOR AND LAKE REGION. FREQUENT LIGHTENING, HEAVY RAIN, AND STRONG GUSTY WINDS ARE POSSIBLE. WIND: THUNDERSTORM WINDS GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE TODAY, MAINLY IN THE AFTERNOON HOURS ACROSS SOUTH FLORIDA. FLOODING: WITH SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS POSSIBLE TODAY, LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS CAN OCCUR ACROSS SOUTH FLORIDA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONVECTIVE ACTIVITY WILL CONTINUE THROUGH NEXT WEEK, ALTHOUGH BY THE END OF THE WEEKEND, IT SHOULD RETURN TO A MORE NORMAL SUMMERTIME PATTERN WITH MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT THU JUN 19 2014
FLZ067-068-072-168-172-191900-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
217 PM EDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COASTAL BROWARD
COUNTY...NORTHEASTERN METRO BROWARD COUNTY...SOUTHEASTERN COASTAL
PALM BEACH COUNTY...SOUTHERN METRO PALM BEACH COUNTY AND SOUTHEASTERN
INLAND PALM BEACH COUNTY...
* UNTIL 300 PM EDT
* AT 216 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER HAMPTONS AT BOCA RATON...OR NEAR DEERFIELD
BEACH...MOVING EAST AT 5 MPH.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
CORAL SPRINGS...POMPANO BEACH...BOCA RATON...DEERFIELD BEACH...
BOYNTON BEACH...DELRAY BEACH...MARGATE...LIGHTHOUSE POINT...
HIGHLAND BEACH...OCEAN RIDGE...COCONUT CREEK...PARKLAND...HILLSBORO
BEACH...VILLAGE OF GOLF...WHISPER WALK...BOCA DEL MAR...HAMPTONS AT
BOCA RATON...GODFREY ROAD...KINGS POINT AND MISSION BAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.
&&
LAT...LON 2643 8006 2636 8007 2627 8008 2626 8008
2627 8026 2645 8029 2653 8005 2652 8005
TIME...MOT...LOC 1816Z 260DEG 6KT 2638 8020The Miami radar (KAMX), 83 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Broadcast media reported penny size hail 2 miles north northeast of Parkland.
Two workers were jolted by a lightning strike at the Fort Lauderdale/Hollywood International Airport. One of the workers complained of a headache and was transported to a local hospital. The other worker injured his arm when diving to the ground after the strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524193, 530626.